Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Does Methadone Affect Sexual Activity?

01/22/2008

Question:

I`ve been on Morphine, Vicoden and muscle relaxants for pain management for over 10 years. My pain doctor recently had me go for 8 weeks without anything but the muscle relaxants to "reset my nerve receptors". Anyway, a month ago, he started me on 10mg of Methadone, three times per day. After a few days on the Methadone I started having difficulty sleeping, then I became completely impotent. To go from a good, active sex life to this is, needless to say, very depressing. When I talked to my doctor about the problems, he acted like he didn`t believe things were half as bad as I said. He gave me a sleeping pill and said we`d stop the Methadone and try the patches again but didn`t really give me an idea as to how long the impotence will last and whether things will ever get back to the level they were. Any ideas or personal experiences with this type of problem? Will I completly get over the problem? I was on Methadone for only a month. How long before my sex life can get back to normal? Please, somebody out there has to know something. My wife would really appreciate some help with this. Thanks.

Answer:

Methadone therapy has been associated with sexual dysfunction. A recent study conducted with 92 men on methadone therapy showed a 14% incidence of sexual dysfunction. Sexual dysfunction caused by methadone includes erectile dysfunction, orgasm dysfunction, and an overall decrease in libido.

Methadone leads to decreased production of testosterone, which is responsible for the sexual side effects. Though no literature could be found that describes the duration of sexual dysfunction once methadone therapy is ceased, it is expected that you will make a full recovery in time.

Submitted by Brent Hyden, PharmD Candidate, University of Toledo College of Pharmacy

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Carmen M Hadley, RPh, CSPI
Formerly:
Clinical Instructor
College of Pharmacy
The Ohio State University